The rejection of a kidney transplant was found to be the cause of intestinal bleeding and pain in a woman with atypical hemolytic uremic syndrome (aHUS) without systemic symptoms.
A report describing that case, “Isolated thrombotic microangiopathy of the small intestine in a patient with atypical hemolytic uremic syndrome – a case report,” was published in the journal BMC Nephrology.
aHUS is caused by abnormalities in a part of the immune system called the complement system. This set of more than 20 proteins normally helps recruit immune cells into an infection site, but in aHUS, the complement system becomes active without the presence of an infection. This causes small blood clots, and the destruction of platelets and red blood cells.
aHUS most commonly affects the kidneys, often leading to kidney failure, when the kidneys no longer work as they should and dialysis or a kidney transplant are needed. But other organs as the brain, heart, liver, lungs, and the gastrointestinal tract also can be damaged.
Researchers at the Friedrich-Alexander-University Erlangen-Nürnberg, Germany, reported the rare case of an aHUS episode affecting only the small intestine.
The 39-year-old woman was admitted to the hospital complaining of severe abdominal pain, diarrhea, and vomiting for three days. Initially, inflammation of the digestive (gastrointestinal) tract due to infection was ruled out.
Her medical records showed that in 2007 she had kidney failure caused by aHUS. She carried an aHUS-related mutation in the MCP gene. At the time, plasma exchange, a procedure in which the liquid part of blood is replaced by that of a healthy individual to eliminate inflammatory proteins, was the recommended treatment.
In 2014, she underwent a kidney transplant, but in the two years that followed, her kidney function progressively worsened. It was assumed she had a severe viral infection and was given antiviral therapy. However, a year later, she developed kidney failure, was treated with hemodialysis, and was continued on an immunosuppressant medication as another transplant was planned.
Upon admission to the hospital, although X-rays showed no signs of abdominal problems, an ultrasound suggested a blockage in the small intestine. A CT scan showed thickening of the small intestine wall due to inflammation, and an endoscope — a tube-mounted camera used to examine the inside of the digestive tract — found fresh blood with no clear source of bleeding.
A biopsy of the small intestine showed tiny clots in the small blood vessels (thrombotic microangiopathy, or TMA) characteristic of aHUS. Biopsy of the colon was normal and there was no evidence of viral infections.
The biopsy results were “surprising” as there was no indication of systemic disease. Apart from slightly elevated levels of lactate dehydrogenase, a marker for aHUS, other markers of the disease, including red blood cell destruction, low ADAMTS13 activity, and activation of the complement system were all absent.
Due to the pain caused by the kidney transplant and regular low-grade fevers, researchers thought that kidney inflammation caused by infection or organ rejection was the trigger for the aHUS-related formation of the tiny blood clots in her small intestine.
Over a five day period, her condition improved rapidly. Another endoscope and biopsy showed improvements in the tissue of the small intestine.
After complete recovery following two months of treatment, her implanted kidney was removed, as it was considered the cause of her current condition. There were no signs of recurring blood clots, which, according to the investigators, supported “the concept of the renal transplant as the trigger for TMA in our patient.”
“Therefore, we describe a non-systemic but almost exclusive affection of the small intestine by aHUS,” the researchers wrote.
As transplant and surgery may trigger tiny blood clot formation, they “strongly suggest to apply [Soliris] in case of another renal transplantation.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?